Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 28, NWS Marquette, MI

July 14, 2021Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 14, 2021, 3:16 PM EDT for Schoolcraft County, Michigan. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 3:16 PM EDT (19:16 UTC)
Expired
Jul 14, 2021, 3:33 PM EDT
In force
17 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 105 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS53 KMQT 141916
SVRMQT
MIC153-141945-
/O.NEW.KMQT.SV.W.0028.210714T1916Z-210714T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
316 PM EDT Wed Jul 14 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Central Schoolcraft County in east central Upper Michigan...

* Until 345 PM EDT.

* At 316 PM EDT, a severe thunderstorm was located near Steuben, or
  16 miles north of Manistique, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  M-94 between Steuben and Manistique around 325 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4612 8637 4623 8640 4628 8614 4613 8612
TIME...MOT...LOC 1916Z 252DEG 14KT 4618 8635 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JAW
2 follow-up statements
994 
WWUS53 KMQT 141927
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
327 PM EDT Wed Jul 14 2021

MIC153-141945-
/O.CON.KMQT.SV.W.0028.000000T0000Z-210714T1945Z/
Schoolcraft MI-
327 PM EDT Wed Jul 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL SCHOOLCRAFT COUNTY...

At 327 PM EDT, a severe thunderstorm was located near M-94 between
Steuben and Manistique, or 16 miles north of Manistique, moving east
at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Schoolcraft County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 8632 4619 8636 4623 8634 4628 8614
      4617 8613
TIME...MOT...LOC 1927Z 252DEG 14KT 4619 8629 

HAIL...1.00IN
WIND...60MPH
 
$$

JAW
924 
WWUS53 KMQT 141933
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
333 PM EDT Wed Jul 14 2021

MIC153-141943-
/O.CAN.KMQT.SV.W.0028.000000T0000Z-210714T1945Z/
Schoolcraft MI-
333 PM EDT Wed Jul 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCHOOLCRAFT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4616 8632 4619 8636 4623 8634 4628 8614
      4617 8613
TIME...MOT...LOC 1932Z 252DEG 14KT 4620 8626 

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:48 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 14, 1:48 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
148 PM EDT Wed Jul 14 2021

.SHORT TERM...(Today and tonight)
Issued at 456 AM EDT WED JUL 14 2021

The area has finally cleared of shower and thunderstorm activity
early this morning as remnant cloud cover from a strong thunderstorm
over the Keweenaw Peninsula earlier is moving into central/eastern
Upper Michigan. As slight ridging builds into the area later this
morning ahead of an approaching low, expect skies to become mostly
sunny. Areas in the interior, especially in the far south, could get
to the 80s before cloud cover moves in this afternoon.

Model guidance has lake breeze convection starting in the interior
areas ahead of the low early this afternoon. Given the weak ridging
early in the day and the lack of cloud cover (allowing for an
increase in CAPE), it seems very possible for lake breeze showers
and thunderstorms to pop-up ahead of the approaching low. SPC has us
under a Marginal risk for severe weather today (save for the city of
Menominee and its surrounding areas, which is under a Slight risk);
this risk is mostly associated with the occurrence of the lake breeze
convection before the low arrives. While CAPE values seem to be
around 1000-2000 J/kg for the lake breeze convection, bulk shear
values do seem to be lacking for an enhanced severe weather threat.
The greatest threat for severe weather does seem to be further south
in WI. The far south (near Menominee) does seem to have the best
shot for the U.P. on seeing severe weather, especially as the low
approaches and arrives over the area late this afternoon/early this
evening.

Most CAMs have the low starting as an MCS that moves east-northeast
throughout the day today, with the northern part of the MCS arriving
over the U.P. early this evening and moving through most of the
central and east by the end of tonight. Given that we would likely
receive the northern portion of the MCS (which would limit CAPE for
parcels to work with this evening), only allowed a slight chance for
thunderstorms for the mid and late parts of tonight. Otherwise, a
soaking rainfall is expected across the south central and east
tonight as the low moves through. Some portions of the U.P. could
see up to 2+ inches locally in rainfall this afternoon and tonight!
Currently, WPC has us under a slight threat for excessive rainfall
in the south central, which makes sense given model guidance has the
greatest rainfall amounts moving through that area and the area is
not as dry as the east. Should rain rates be high enough, there
could be some ponding in low lying areas. The only areas that might
miss out on some rainfall from this low are the Keweenaw and the far
west, although the Keweenaw has the higher chance on missing out.

.LONG TERM...(Thursday night through Wednesday)
Issued at 148 PM EDT WED JUL 14 2021

The longterm pattern will begin to trend warmer and drier, with
little to no pcpn chances expected outside of a diurnally forced pop-
up shower. Behind Thursday's exiting remnant potential MCS, heights
begin to rise as anomalous ridging builds over the Rockies. While
this will tend to drive downstream troffing and NW flow over Upper
Michigan, deterministic models and their ens means show an elongated
trof stretching from New England southwestward through the
Appalachians, which will induce some uncertainty in the models
towards this weekend. GEFS 500mb spaghetti plot shows decent
predictability through the weekend, before solns begin to diverge
towards the start of next week. This is visible in the EPS model
spread as well. Deterministic models continue to kick off waves
through the Central Plains into the Ohio River Valley this weekend
into the start of next week that slowly meander through the Ohio
River Valley, limiting the eastern extent of the ridge. As this wave
pulls away early next week, more persistent NW flow will be seen
over Upper Michigan with troffing east of the UP and ridging to the
west. Highs will trend through the 80s this weekend, approaching 90
Sunday into Monday for the warmest locations, before trending back
towards normal to slightly above normal by the middle of next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 141 PM EDT WED JUL 14 2021

VFR conditions should continue at KCMX and KIWD through the forecast
period. However, some light showers may develop at or near KIWD
this evening into tonight.

At KSAW, an isolated lake breeze shower or thunderstorm is possible
this afternoon but the chances were not high enough for mention
in the TAF. A larger area of showers and thunderstorms is expected
to lift northeast into Upper Michigan bringing rain and possibly
a few thunderstorms. Expect enough low level moisture with the
showers to drop conditions to MVFR this evening and to IFR
overnight as winds become northerly. Conditions should improve to
MVFR again Thursday morning.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 456 AM EDT WED JUL 14 2021

A low pressure moving through northern Lake Michigan tonight should
bring some northeasterly to northerly gusts up to 20 knots across
Lake Superior tonight and Thursday. Otherwise, expect winds to be
less than 20 knots for the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...JAW
AVIATION...JLB
MARINE...TAP
Hazardous weather outlook, Jul 14, 4:00 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
400 AM EDT Wed Jul 14 2021

MIZ001>007-009>014-084-085-151200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
400 AM EDT Wed Jul 14 2021 /300 AM CDT Wed Jul 14 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible through tonight. Moderate to heavy
rainfall will be possible across the south and central parts of
upper Michigan. A few storms could be strong this afternoon and
evening and contain large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday morning.

There is a moderate swim risk for southern Schoolcraft County for
Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-151200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
400 AM EDT Wed Jul 14 2021 /300 AM CDT Wed Jul 14 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms in far western Lake Superior
this afternoon and tonight across southern and far eastern Lake
Superior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-151200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
400 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon through tonight.
A few storms could be strong and contain large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Special weather statement, Jul 14, 2:07 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
207 PM EDT Wed Jul 14 2021

MIZ006-013-085-141830-
Northern Schoolcraft MI-Delta MI-Alger MI-
207 PM EDT Wed Jul 14 2021

...SPECIAL WEATHER STATEMENT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Trenary, or 16 miles southwest of Munising, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Round Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4619 8693 4630 8681 4627 8649 4609 8666
TIME...MOT...LOC 1807Z 286DEG 13KT 4621 8684

JAW
Special weather statement, Jul 14, 2:39 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Marquette MI
239 PM EDT Wed Jul 14 2021

MIZ006-013-085-141900-
Northern Schoolcraft MI-Delta MI-Alger MI-
239 PM EDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DELTA...WESTERN
SCHOOLCRAFT AND SOUTH CENTRAL ALGER COUNTIES UNTIL 300 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Steuben, or 15 miles south of Munising, moving east at
15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Round Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4618 8695 4629 8673 4624 8644 4607 8667
TIME...MOT...LOC 1839Z 286DEG 13KT 4619 8669

JAW
Special weather statement, Jul 14, 2:47 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
247 PM EDT Wed Jul 14 2021

MIZ013-014-085-141915-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-
247 PM EDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA AND WEST
CENTRAL SCHOOLCRAFT COUNTIES UNTIL 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Steuben, or 17 miles south of Munising, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Steuben.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4603 8646 4612 8672 4616 8667 4616 8661
      4621 8661 4624 8658 4617 8629
TIME...MOT...LOC 1847Z 287DEG 12KT 4616 8659

JAW
Special weather statement, Jul 14, 3:11 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Marquette MI
311 PM EDT Wed Jul 14 2021

MIZ014-085-141930-
Northern Schoolcraft MI-Southern Schoolcraft MI-
311 PM EDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCHOOLCRAFT COUNTY UNTIL
330 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
M-94 between Steuben and Manistique, or 15 miles north of Manistique,
moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
M-94 between Steuben and Manistique.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4613 8641 4625 8632 4627 8603 4607 8621
TIME...MOT...LOC 1910Z 272DEG 19KT 4617 8635

JAW
Special weather statement, Jul 14, 3:14 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
314 PM EDT Wed Jul 14 2021

MIZ007-014-085-141930-
Northern Schoolcraft MI-Luce MI-Southern Schoolcraft MI-
314 PM EDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUCE AND EAST
CENTRAL SCHOOLCRAFT COUNTIES UNTIL 330 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Germfask, or 19 miles west of Newberry, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Germfask, Manistique Lake and Helmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4624 8586 4618 8587 4616 8593 4631 8599
      4638 8573 4625 8567
TIME...MOT...LOC 1914Z 252DEG 14KT 4625 8588

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:03 AM EDTSpecial Marine WarningMQT27 min
Jul 14, 2:07 PM EDTSpecial Weather StatementMQTAlger23 min
Jul 14, 2:39 PM EDTSpecial Weather StatementMQTAlger21 min
Jul 14, 2:47 PM EDTSpecial Weather StatementMQTSchoolcraft28 min
Jul 14, 3:11 PM EDTSpecial Weather StatementMQTSchoolcraft19 min
Jul 14, 3:14 PM EDTSpecial Weather StatementMQTLuce16 min
Jul 14, 3:17 PM EDTSpecial Weather StatementMQTMenominee43 min
Jul 14, 3:28 PM EDTAreal Flood AdvisoryMQTDickinson, Menominee3 hr
Jul 14, 3:40 PM EDTSpecial Weather StatementMQTLuce50 min
Jul 14, 3:53 PM EDTSpecial Weather StatementMQTLuce37 min
Jul 14, 3:59 PM EDTSpecial Weather StatementMQTMenominee31 min
Jul 14, 4:08 PM EDTSpecial Weather StatementMQTDelta37 min
Jul 14, 4:16 PM EDTFlash Flood WarningMQTMenominee3 hr
Jul 14, 4:41 PM EDTSpecial Weather StatementMQTLuce19 min
Jul 14, 5:23 PM EDTSmall Craft AdvisoryMQT11 hr
Jul 14, 5:58 PM EDTSpecial Weather StatementMQTSchoolcraft47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.